[Skip to Content]
[Skip to Content Landing]
Article
December 1977

Washout Effect vs Drug Interaction-Reply

Arch Ophthalmol. 1977;95(12):2229-2230. doi:10.1001/archopht.1977.04450120135021
Abstract

In Reply.—The letter of Drs Baum and Barza prompts us to emphasize that our study was designed to ascertain what effect the very common practice of "concomitant" instillation of more than one aqueous formulation of an ophthalmic medication might have on the bioavailability in the cornea and aqueous humor of one of the medications and on the therapeutic effectiveness of this medication in the cornea. The data clearly demonstrate that, under the conditions of our experiment, bioavailability of a topically administered drug in the anterior segment of the eye may be significantly altered by the instillation of a second drug. Unfortunately, our data do not show that this alteration in bioavailability can be equated with a change in therapeutic effect.

Prior to initiating these experiments, we observed patients in the waiting room of our clinic who instilled their drops while waiting to see an ophthalmologist. We also observed nurses at University

First Page Preview View Large
First page PDF preview
First page PDF preview
×